New Mexico, 2003

Hail in New Mexico, May 31, 2003

May 31, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 1:02 PM MST, 50 minutes earlier.

Area forecast discussion, May 31, 1:02 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT SAT MAY 31 2003

CONTINUED THUNDERSTORM CHANCES MAIN FOCUS...FOLLOWED BY TEMPS.

MORNING ANALYSIS SHOWED UPPER LEVEL LOW TO OUR SW WITH -9 TO -11C H5
TEMPERATURES OVERHEAD. COLD FRONT THAT SLIPPED INTO AREA LAST NIGHT
HAS INCREASED LOW LEVEL MOISTURE IN THE EAST. ALTHOUGH HEATING IS
NOT AS INTENSE AS YESTERDAY...OVERALL INSTABILITY IS GREATER THUS
MORE WIDESPREAD COVERAGE HAS INITIATED AND SHOULD CONTINUE TONIGHT
MOST AREAS. GOES DERIVED SOUNDING FIELDS INDICATING CAPES OF
2-3 KJ/KG. INSTANCES OF LARGE HAIL ARE POSSIBLE IN THE CTNRL MTN
CHAIN AND ERN PLAINS. ALTHOUGH PLAINS ARE QUIET AT THIS TIME...VSBL
SAT SHOWS CU FIELD IN AREA OF RELATIVELY BEST HEATING EAST OF KROW.
WITH LIGHT STEERING WINDS AND AMPLE MOISTURE...SOME AREAS COULD SEE
ENOUGH RAIN/RUNOFF FOR LOCALIZED FLOODING. SUSPECT THE SANGRES ARE
BEST CANDIDATES SINCE THERE HAVE HAVE TSTMS THERE ALMOST EVERY DAY
FOR A WEEK. DO NOT THINK THREAT WIDESPREAD ENOUGH FOR A WATCH...BUT
THIS COULD CHANGE EARLY NEXT WEEK AS PATTERN OF FRONTS BACKING
AGAINST THE CNTRL MTN CHAIN AND BRINGING IN LOW LVL MSTR CONTINUES.
BY MIDWEEK...NW FLOW INCREASES AS WILL INDIVIDUAL STORM MOVEMENT.

TEMPERATURES PROBLEMATIC IN THE EAST DUE TO TIMING OF SERIES OF
FRONTS TO IMPACT AREA...POSSIBLE CONVECTIVE CLOUD DEBRIS AND DEGREE
OF UPSLOPE CLOUDINESS GENERATED. HAVE TRIED TO VARY NORTHEAST
LOCATIONS THE MOST FROM DAY TO DAY TO REFLECT UP/DOWN SLOPE
OSCILLATION. AT THIS JUNCTURE...12Z GFS SHOWS FRONTS REACHING CWFA
AGAIN SUNDAY NIGHT AND EARLY WEDNESDAY WITH A MORE SIGNIFICANT FRONT
ON THURSDAY. IN GENERAL...WEST IS ONLY SLGTLY INFLUENCED...BUT AS
ALWAYS POSSIBLE INCURSION OF AIRMASS THROUGH CNTRL MTN CHAIN
CANYONS WILL HAVE TO BE MONITORED. AS MENTIONED BY PRVS FCSTR...
SMALL THREAT OF EAST CANYON WINDS TNGT...BUT NOT LIKELY AS WINDS
OVER PLAINS BEGIN TO PICK UP A SRLY COMPONENT. HWVR...CONVECTIVE
OUTFLOWS LATER THIS EVENING COULD STILL GENERATE A WWD PUSH THROUGH
THE CANYONS.

PRELIMINARY NUMBERS...

FARMINGTON................ 058/091 055/092 054 19211
GALLUP.................... 052/089 045/091 044 19311
GRANTS.................... 048/087 044/089 043 19411
GLENWOOD.................. 055/091 051/093 052 19311
CHAMA..................... 045/081 043/082 042 19322
LOS ALAMOS................ 053/084 052/084 052 19311
RED RIVER................. 041/071 040/070 039 19422
TAOS...................... 046/079 045/078 044 19422
SANTA FE.................. 051/083 050/083 050 19411
SANTA FE AIRPORT.......... 053/087 052/087 052 19411
ESPANOLA.................. 054/088 053/088 053 19311
ALBUQUERQUE HEIGHTS....... 060/091 060/092 060 19311
ALBUQUERQUE VALLEY........ 056/094 056/095 055 19311
ALBUQUERQUE FOOTHILLS..... 055/086 055/087 055 19311
ALBUQUERQUE WEST MESA..... 059/092 058/093 058 19311
SOCORRO................... 060/094 059/097 057 19211
SANDIAPARK/CEDAR CREST... 049/079 049/079 048 19311
MORIARTY/ESTANCIA......... 050/085 050/085 049 19322
CARRIZOZO................. 059/093 060/094 057 19200
RUIDOSO................... 051/085 054/085 049 19211
RATON..................... 049/080 049/075 048 19422
LAS VEGAS................. 048/080 047/077 050 19422
ROY....................... 050/082 049/076 048 19422
CLAYTON................... 056/082 055/074 052 19322
SANTA ROSA................ 057/090 057/086 056 19411
TUCUMCARI................. 060/087 060/082 058 19311
FORT SUMNER............... 057/093 062/089 059 19211
CLOVIS.................... 059/089 061/085 057 19311
PORTALES.................. 059/091 062/088 058 19211
ROSWELL................... 063/097 064/094 062 19200

.ABQ...NONE.

DROZD
Hazardous weather outlook, May 31, 9:30 AM MST, 4 hours 22 minutes before
NMZ001>021-026-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO AND ALONG
THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL WILL BE THE MAIN THREAT
FROM STORMS THAT FORM NEAR A FRONTAL BOUNDARY DRAPED ACROSS EASTERN
NEW MEXICO. IN ADDITION...SLOW MOVING THUNDERSTORMS FUELED BY
ADEQUATE ATMOSPHERIC MOISTURE COULD LEAD TO AREAS OF HEAVY RAINFALL
AND SIGNIFICANT RUNOFF ACROSS PARTS OF THE SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY IN AREAS WHERE WILDFIRES HAVE RECENTLY
OCCURRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY MATERIALIZE FOR NORTHEAST NEW MEXICO SUNDAY AND MONDAY
AFTERNOON AND EVENING. MONITOR THE LATEST FORECAST PRODUCTS FOR ANY
UPDATES TO THIS POTENTIALITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING
ACROSS EASTERN NEW MEXICO AND SUNDAY AND MONDAY AFTERNOON AND
EVENING FOR NORTHEAST NEW MEXICO.

KD

The radar

The Albuquerque radar (KABX), 94 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Fe

When
May 31, 1:52 PM MST
Where
Santa Fe County, 1 mi N of Lamy
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.500, -105.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355640.